Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 15, NWS Bismarck, ND

May 19, 20258 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 19, 2025, 2:25 AM CDT for 8 counties in North Dakota. It took effect at May 19, 2025, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 19, 2025, 2:25 AM CDT (07:25 UTC)
In effect from
May 19, 2025, 7:00 AM CDT
Expired
May 19, 2025, 6:41 PM CDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Burleigh County, ND, Dickey County, ND, Emmons County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WWUS73 KBIS 190725
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
225 AM CDT Mon May 19 2025

NDZ035>037-046>048-050-051-191530-
/O.NEW.KBIS.WI.Y.0015.250519T1200Z-250520T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Kulm, Gackle, Napoleon, Jamestown,
Ellendale, Oakes, Strasburg, Edgeley, Bismarck, Tappen, Lamoure,
Ashley, Wishek, Steele, and Linton
225 AM CDT Mon May 19 2025

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 10 PM CDT THIS 
EVENING...

* WHAT...East winds 30 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...From 7 AM this morning to 10 PM CDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
3 follow-up statements
702 
WWUS73 KBIS 191107
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
607 AM CDT Mon May 19 2025

NDZ035>037-046>048-050-051-191915-
/O.CON.KBIS.WI.Y.0015.250519T1200Z-250520T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Kulm, Gackle, Napoleon, Jamestown,
Ellendale, Oakes, Strasburg, Edgeley, Bismarck, Tappen, Lamoure,
Ashley, Wishek, Steele, and Linton
607 AM CDT Mon May 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...East winds 30 to 35 mph with gusts up to 50 mph expected.

* WHERE...Portions of south central and southeast North Dakota.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
968 
WWUS73 KBIS 191610
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1110 AM CDT Mon May 19 2025

NDZ035>037-046>048-050-051-200300-
/O.CON.KBIS.WI.Y.0015.000000T0000Z-250520T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Linton, Bismarck, Steele, Strasburg,
Gackle, Ashley, Jamestown, Napoleon, Ellendale, Kulm, Lamoure,
Wishek, Oakes, Edgeley, and Tappen
1110 AM CDT Mon May 19 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...East winds around 30 mph with gusts to 55 mph expected.

* WHERE...Much of south central North Dakota along with the James 
  River Valley.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Objects left unsecured outside may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles.

&&

$$

Schild
661 
WWUS73 KBIS 192341
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
641 PM CDT Mon May 19 2025

NDZ035>037-046>048-050-051-200045-
/O.CAN.KBIS.WI.Y.0015.000000T0000Z-250520T0300Z/
Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Gackle, Linton, Ashley, Jamestown,
Lamoure, Bismarck, Wishek, Kulm, Napoleon, Strasburg, Edgeley,
Steele, Ellendale, Oakes, and Tappen
641 PM CDT Mon May 19 2025

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels across the area, though 
may remain a bit breezy through the evening. Therefore, we have 
cancelled the Wind Advisory.

$$

Besson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 19, 1:00 AM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Very high chances for rain (90 to 100 percent) across the southern half of the state tonight through Tuesday, including a 60 to 90 percent chance for an event rainfall total of at least 1 inch.
  • Well below normal temperatures through the middle of the week, with near-record cold highs in the 40s on Monday and Tuesday.
Area forecast discussion, May 19, 1:00 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
100 AM CDT Mon May 19 2025

.KEY MESSAGES...

- Very high chances for rain (90 to 100 percent) across the
  southern half of the state tonight through Tuesday, including
  a 60 to 90 percent chance for an event rainfall total of at
  least 1 inch.

- Well below normal temperatures through the middle of the week,
  with near-record cold highs in the 40s on Monday and Tuesday.

&&

.UPDATE...
Issued at 100 AM CDT Mon May 19 2025

Overall, the near term forecast remains on track. Current
observations and trends were blended in for this update. A large
blob of rain was growing from around New Town to Bismarck and south
to between Hettinger and Linton as of 100 AM CDT, spreading north.
Overnight winds are observed to be weaker than the NBM, so the wind
and gust forecasts were lowered through early Monday morning.

UPDATE
Issued at 956 PM CDT Sun May 18 2025

The next batch of rain has moved into the southwest and south
central and will continue to lift north through the night. For
this update, the only major change was to tweak precipitation
chances in the near term to better account for the latest
observations.

UPDATE
Issued at 621 PM CDT Sun May 18 2025

The initial push of rain has moved into the northwest and north
central early this evening with the next wave starting to make it's
way up from western South Dakota. Very high rain chances will
continue through the night and the early part of the week.
While it's still quite breezy across portions of the west and
south central, most of the winds have relaxed in the advisory
area so we will go ahead and cancel it. Otherwise for this
update, tweaked the near term precipitation chances to better
reflect current radar observations and blended in the latest
observations to the going forecast.

&&

.DISCUSSION...
Issued at 245 PM CDT Sun May 18 2025

Southwesterly to near meridional flow is found over the
northern Plains this afternoon as an upper level trough
approaches from the western CONUS. An Initial push of light
precipitation has move from southwestern into northern North
Dakota this afternoon, associated with a weak shortwave ejecting
off of the increasingly tilted trough. Low amounts of MUCAPE
around 500-700 J/KG is available over southwestern and portions
of south central North Dakota in the latest HRRR run, indicating
the potential for at least a few rumbles of thunder through
this evening. Severe weather is not anticipated at this time,
however, as very limited shear is present over the forecast
area. More widespread precipitation (65 to 85 percent) is
expected to develop later this afternoon and evening as the
trough proper breaks over the northern Plains. Gusty winds, with
sustained speeds from 15 to 25 MPH and gusts up to 35 MPH are
expected across the forecast area today as the surface pressure
gradients tightens between a low pressure center associated with
this trough moves in from the west, and broad high pressure
lingers across the Canadian Prairies. This gradient gets
particularly strong across southwestern North Dakota, where
sustained speeds from 25 to 35 MPH and gusts up to 45 MPH are
expected today. Thus, a Wind Advisory is in effect across Golden
Valley, Billings, Stark, Slope, Hettinger, Bowman, and Adams
counties through this the early evening. Otherwise, seasonably
cool highs from the mid 40s to mid 50s west to the upper 50s
east are expected across North Dakota this afternoon. Low
temperatures tonight are forecast broadly in the upper 30s to
lower 40s which, along with the widespread cloud cover and
rainfall, lowering the potential for more Frost/Freeze products
tonight.

Widespread precipitation chances (75 to 95 percent) continue
overnight through much of the early week as the aforementioned
surface low pressure center crosses the central Plains. Chances
are maximized early Monday through early Tuesday as the upper
level trough closes off and merges with an incoming Pacific
Northwestern upper level low, causing the surface low to become
stacked and stall during this period. This timeframe is
anticipated to represent the heaviest period of rainfall during
this event, mainly across our southern Counties. Precipitation
chances will then gradually diminish late Tuesday through early
Wednesday as the surface low exits into the eastern CONUS,
though low to medium chances (30 to 50 percent) will persist
through late Wednesday as an inverted surface trough lingers
across the northern Plains. Overall precipitation totals vary
depending on location. For our counties along the International
Border, which remain on the periphery of the precipitation
through much of the period, only have a a 15-25 percent chances
to exceed 1 inch of accumulation through late Wednesday. This
probability increases the further south you look, from 55
percent just south of Highway 2, up to 80 to 90 percent south
of I-94. South central North Dakota, the area most socked in to
see precipitation essentially throughout the whole period, has
medium to high chances to exceed 2 inches of precipitation
overall.

High temperatures around 15 to 25 degrees below normal are
anticipated to continue through Wednesday, broadly in the lower
40s to lower 50s. Cold low temperatures are similar expected
during this period, broadly in the lower to mid 30s. With
persist cloud cover and precipitation during this period,
subfreezing temperatures are not currently anticipated. With
these lows in mind there is potential for snow during this
period, with the highest, yet still limited chance, found in the
southwest overnight Monday into early Tuesday as of the latest
forecast cycle, and again more broadly across western North
Dakota overnight Tuesday into Wednesday. Of note is the extreme
shift- of-tails which has remained evident over portions of
northwestern and northcentral North Dakota over the past few
forecast cycles, with values of 5-8. An interrogation of BUFKIT
soundings during this period does indicate the potential for
snowfall during this period across much of western North Dakota,
as a well saturated DGZ falls into a subfreezing mid to near
surface layer. The current run of the Calibrated NBM 5.0 low
probabilities (15 to 35 percent) for accumulating snow during
this period, with a few areas in southwestern North Dakota
potentially exceeding 1 inch of snowfall overall (10 to 25
percent chance). Considering the time of year this scenario is
not impossible, but we will need to continue to monitor forecast
trends before pulling the trigger on any sort of messaging. For
now, have opted to leave in a mention of a slight chance of
snow over portions of western North Dakota both Monday and
Tuesday nights.

Look ahead to later in the week, a shift into a messy, split
flow pattern over the northern Plains is currently captured by
the ensemble. Such a pattern will allow for a return to near, if
slightly below, normal temperatures in the 60s to lower 70s on
Thursday as a weak thermal ridge is allowed to penetrate
further north toward the forecast area. While this will also
promote a break in the precipitation, a return of near zonal to
northwesterly flow ahead of an approaching upper level ridge on
Friday will blunt the warming trend and promote more low to
medium chances for precipitation across much of western and
central North Dakota through the weekend. Moderate disagreement
is found within the ensemble during this period as models
attempt to resolve the upper level pattern. Two scenarios are
evident in the clusters as of this forecast cycle, with model
members evenly split between the two. A warm and dry solution
(~50 percent membership) favors the development of more distinct
ridging pattern over the northern Plains, placing us under high
pressure at the surface. This scenario would still allow a few
tenths of an inch of rain across the forecast area, while high
temperatures are favored in the mid 60s to lower 70s. A cool and
wet solution also exists (~50 percent membership), and instead
captures the split flow regime to dominate over the weekend. In
this pattern, more rainfall, near to slightly above 1/2 inch of
rain, could be anticipated, while high temperatures broadly max
out in the lower to mid 60s. In either scenario, warmer weather
with some rain is anticipated this weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 100 AM CDT Mon May 19 2025

Widespread rain is expected across most of western and central North
Dakota through the forecast period. North central parts of the state
could see a break from the rain Monday morning into the early
afternoon, and areas around KJMS may not see rain begin until mid to
late Monday morning. Periods of MVFR to IFR visibility restrictions
will likely accompany the rain. Western North Dakota is expected to
have MVFR to IFR ceilings through the forecast period. For central
North Dakota, mainly VFR ceilings overnight transitioning to MVFR
during the day Monday, and likely IFR Monday evening. Gusty east-
northeast winds are expected through much of the forecast period,
strongest between KBIS and KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Hollan
DISCUSSION...Adam
AVIATION...Hollan
Hazardous weather outlook, May 19, 1:01 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
101 AM CDT Mon May 19 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200615-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
101 AM CDT Mon May 19 2025 /1201 AM MDT Mon May 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.